Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 224, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Nov 10, 1998, 7:28 AM CST for Clark County, Edgar County, Illinois. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 10, 1998, 7:28 AM CST (13:28 UTC)
- Expired
- Nov 10, 1998, 8:30 AM CST
- In force
- 62 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Clark County, IL, Edgar County, IL
The radar
The Indianapolis radar (KIND), 129 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 7:30 AM CST | Thunderstorm Wind | Chrisman, IL | Several trees were blown down, one of which was blown down across Highway 36 near Chrisman. |
| Nov 10, 7:56 AM CST | Thunderstorm Wind | Marshall, IL | Thunderstorm winds blew some roofing off of a building in Marshall and several power lines were blown down. Also, several trees were uprooted. No damage estimate was available. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 6:00 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.5 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
054 WUUS1 KSPI 101329 RRA SVRSPI ILC023-033-045-101430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 728 AM CST TUE NOV 10 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN EAST CENTRAL ILLINOIS CRAWFORD COUNTY IN SOUTHEASTERN ILLINOIS EDGAR COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 830 AM CST * AT 726 AM CST... DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM JUST WEST OF CHRISMAN TO 10 MILES SOUTH OF NEWTON.... MOVING EAST AT 40 MPH. . * THE SEVERE THUNDERSTORM WILL BE NEAR... PARIS CASEY MARTINSVILLE OBLONG ROBINSON PALESTINE DAMAGING WIND GUSTS OF 60 MPH OR HIGHER CAN BE EXPECTED. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. KETCHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 8:40 PM CST, 10 hours 48 minutes earlier.
Area forecast discussion, Nov 9, 8:40 PM CST, 10 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 840 PM CST MON NOV 9 1998 FCST PROBLEM FOR TONIGHT AND TUESDAY IS STRONG/DAMAGING GRADIENT WINDS EXPECTED WITH INTENSE LOW PRESSURE IN THE PLAINS. THIS LOW IS PROGD TO DEEPEN SIGNIFICANTLY AFTER MIDNIGHT WITH PRESS FALLS OF GRTR THAN 1 MB PER HOUR AS IT TRACKS TO WRN LK SUPERIOR BY TUE AFTN. THIS VERY TIGHT GRADIENT WILL RESULT IN RAPIDLY INCRSG WINDS ACRS CENT IL LATE TONIGHT AND DURING THE DAY TUESDAY. TWO MAJOR CONCERNS WITH THE AFOREMENTIONED SCENARIO. FIRST... SHOWERS AND THUNDERSTORMS XPCTD TO DEVELOP AHEAD OF THE ADVANCING CDFNT WILL BE MOVG RAPIDLY WITH 850MB WINDS PROGD TO BE GRTR THAN 70 KNOTS. I FEEL THAT A MODERATE SHOWER...AND ESPECIALLY A THUNDERSTORM...WILL BE CAPABLE OF TRANSFERING PLENTY OF MOMENTUM TO THE SURFACE TO RESULT IN DAMAGING WINDS TOWARD THE EARLY MORN HOURS. SECOND AND BIGGEST CONCERN IS THE GRADIENT WINDS FORECAST FOR TUESDAY. WITH THE MAGNITUDE OF THE INTENSE LOW PRESSURE SYSTEM I BELIEVE THAT HIGH WIND WARNING CRITERIA (SUSTAINED WIND 40 MPH OR GRTR...OR GUSTS 58 MPH OR HIGHER) AND DAMAGING WINDS CAN BE EXPECTED FOR SEVERAL HOURS ON TUESDAY IN CENT IL FROM MID-MORNING INTO EARLY AFTERNOON. FWC WIND FORECASTS SUPPORT THIS NOTIION...INDICATING SUSTAINED WINDS OF 38-48 MPH ACRS ALL OF CENT/ERN IL LATE MORN-ERLY AFTN TUESDAY. CURRENT PROFILER DATA IN THE LOWEST GATES JUST DOWNSTREAM OF A 992MB SFC LOW IN THE SRN PLAINS ALREADY SHOW 40 KT WINDS...WITH FURTHER STRENGTHENING XPCTD AS THE LOW DEEPENS. AS A RESULT...WOULD LIKE TO GET THE WORD OUT ASAP INSTEAD OF WAITING FOR 4AM ZONES. BELIEVE A WIND EVENT OF THIS MAGNITUDE SHOULD HAVE PLENTY OF ADVANCE NOTICE. THUS...WILL BE UPGRADING WIND ADVISORY TO A HIGH WIND WARNING FOR LATE TONIGHT AND ESPECIALLY ON TUESDAY. COORD WITH CHI...STL AND DVN. MILLER
In the hours before
Special weather statement, Nov 10, 6:45 AM CST, 43 minutes before
ILZ027>031-036>038-101315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 645 AM CST TUE NOV 10 1998 ...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF CENTRAL ILLINOIS HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH FOR FULTON...KNOX...MARSHALL... MCLEAN...PEORIA...STARK...TAZEWELL AND WOODFORD COUNTIES THAT WAS IN EFFECT UNTIL 9 AM HAS BEEN CANCELLED. THE THREAT FOR SEVERE THUNDERSTORMS HAS ENDED. HOWEVER...A HIGH WIND WARNING REMAINS IN EFFECT FOR TODAY. STRONG WINDS...NOT ASSOCIATED WITH THUNDERSTORMS...WILL DEVELOP BY MID MORNING. DAMAGING WIND GUSTS TO 60 MPH ARE ALSO POSSIBLE. FRIEDERS
Special weather statement, Nov 10, 6:45 AM CST, 43 minutes before
ILZ027>031-036>038-101315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 645 AM CST TUE NOV 10 1998 ...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF CENTRAL ILLINOIS HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH FOR FULTON...KNOX...MARSHALL... MCLEAN...PEORIA...STARK...TAZEWELL AND WOODFORD COUNTIES THAT WAS IN EFFECT UNTIL 9 AM HAS BEEN CANCELLED. THE THREAT FOR SEVERE THUNDERSTORMS HAS ENDED. HOWEVER...A HIGH WIND WARNING REMAINS IN EFFECT FOR TODAY. STRONG WINDS...NOT ASSOCIATED WITH THUNDERSTORMS...WILL DEVELOP BY MID MORNING. DAMAGING WIND GUSTS TO 60 MPH ARE ALSO POSSIBLE. FRIEDERS
Special weather statement, Nov 10, 6:56 AM CST, 32 minutes before
ILZ041>044-048-051>054-061-101325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 656 AM CST TUE NOV 10 1998 ...THE TORNADO WATCH FOR PORTIONS OF CENTRAL ILLINOIS WILL BE ALLOWED TO EXPIRE AT 7 AM... THE TORNADO WATCH FOR CHRISTIAN...DEWITT...LOGAN...MACON... MASON...MENARD...MOULTRIE...PIATT...SANGAMON AND SHELBY COUNTIES WILL BE ALLOWED TO EXPIRE AT 7AM. THE THREAT FOR SEVERE THUNDERSTORMS HAS ENDED. HOWEVER...A HIGH WIND WARNING REMAINS IN EFFECT FOR TODAY. DAMAGING WINDS...NOT ASSOCIATED WITH THUNDERSTORMS...WILL DEVELOP ACROSS THE AREA BY MID MORNING. GUSTS TO NEAR 60 MPH ARE POSSIBLE. FRIEDERS
Special weather statement, Nov 10, 6:56 AM CST, 32 minutes before
ILZ041>044-048-051>054-061-101325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 656 AM CST TUE NOV 10 1998 ...THE TORNADO WATCH FOR PORTIONS OF CENTRAL ILLINOIS WILL BE ALLOWED TO EXPIRE AT 7 AM... THE TORNADO WATCH FOR CHRISTIAN...DEWITT...LOGAN...MACON... MASON...MENARD...MOULTRIE...PIATT...SANGAMON AND SHELBY COUNTIES WILL BE ALLOWED TO EXPIRE AT 7AM. THE THREAT FOR SEVERE THUNDERSTORMS HAS ENDED. HOWEVER...A HIGH WIND WARNING REMAINS IN EFFECT FOR TODAY. DAMAGING WINDS...NOT ASSOCIATED WITH THUNDERSTORMS...WILL DEVELOP ACROSS THE AREA BY MID MORNING. GUSTS TO NEAR 60 MPH ARE POSSIBLE. FRIEDERS
Local storm report, Nov 10, 7:10 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
710 AM CST TUE NOV 10 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 AM PLEASANT PLAINS IL WIND DAMAGE
11/10/98 SANGAMON TREE DOWN ACROSS ROAD.
(ESDA REPORT)
0438 AM PETERSBURG IL WIND DAMAGE
11/10/98 MENARD POWER POLE DOWN. (ISP
REPORT)
0440 AM TALLULA IL WIND DAMAGE
11/10/98 MENARD SHED BLOWN AWAY. ESDA
REPORT (TIME APPROXIMATE)
0440 AM SPRINGFIELD ARPT IL 63 MPH TSTM GUST
11/10/98 SANGAMON REPORTED BY CONTROL TOWER
PERSONNEL
0440 AM HAVANA IL 60 MPH TSTM GUST
11/10/98 MASON (SHERIFF REPORT)
0445 AM PETERSBURG IL WIND DAMAGE
11/10/98 MENARD HALF OF A HOUSE DESTROYED
AND IS MISSING. ESDA
REPORT (TIME ESTIMATED)
0455 AM DIVERNON IL 60 MPH TSTM GUST
11/10/98 SANGAMON TREES AND POWER LINES DOWN
JUST SOUTH OF HWY 125.
TREE FELL ON HOUSE AND
ANOTHER TREE FELL ON A
CAR. (ESDA REPORT)
0505 AM 3 N EL PASO IL WIND DAMAGE
11/10/98 WOODFORD 3 SEMIS BLOWN INTO DITCH
ON I-39 BETWEEN MINONK AND
EL PASO. TIME APPROXIMATE
(ESDA REPORT)
0505 AM EL PASO IL WIND DAMAGE
11/10/98 WOODFORD POWER POLES BLOWN DOWN.
ESDA REPORT (TIME
APPROXIMATE)
0505 AM KAPPA IL WIND DAMAGE
11/10/98 WOODFORD POWER POLES BLOWN DOWN.
ESDA REPORT (TIME
APPROXIMATE)
0514 AM LINCOLN LOGAN CO ARPT IL 62 MPH TSTM GUST
11/10/98 LOGAN RECORDED AT NWS OFFICE
0523 AM ATWOOD IL WIND DAMAGE
11/10/98 PIATT POWER LINES DOWN. (SHERIFF
REPORT)
0530 AM BLOOMINGTON IL WIND DAMAGE
11/10/98 MCLEAN TREES DOWN. (ISP REPORT)
0540 AM MC LEAN IL WIND DAMAGE
11/10/98 MCLEAN SEMI BLOWN OVER. (ISP
REPORT)
0540 AM STANFORD IL WIND DAMAGE
11/10/98 MCLEAN TREES AND POWER LINES
DOWN. (ISP REPORT)
0545 AM 4 E MACON IL WIND DAMAGE
11/10/98 MACON LARGE, HEALTHY TREE BLOWN
ONTO A HOUSE. (ESDA
REPORT)
0545 AM MACON IL WIND DAMAGE
11/10/98 MACON *** 1 INJ ***
MOBILE HOME TIPPED OVER.
(ESDA REPORT)
0550 AM DECATUR ARPT IL 58 MPH TSTM GUST
11/10/98 MACON REPORTED BY FAA CONTROL
TOWER. TIME APPROXIMATE.
0552 AM EL PASO IL WIND DAMAGE
11/10/98 WOODFORD *** 1 INJ ***
SEMI BLOWN OVER AT I-39
AND HWY 24. (ISP REPORT)
0553 AM CISCO IL WIND DAMAGE
11/10/98 PIATT 4 TREES DOWN. REPORTED BY
SHERIFF DEPT. TIME
APPROXIMATE.
0620 AM CHAMPAIGN IL WIND DAMAGE
11/10/98 CHAMPAIGN TREES AND POWER LINES DOWN
THROUGHOUT THE COUNTY.
(EOC REPORT)
0627 AM HUGO 2IL WIND DAMAGE
11/10/98 DOUGLAS TREES DOWN. (SHERIFF
REPORT)
GEELHARTLocal storm report, Nov 10, 7:10 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
710 AM CST TUE NOV 10 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 AM PLEASANT PLAINS IL WIND DAMAGE
11/10/98 SANGAMON TREE DOWN ACROSS ROAD.
(ESDA REPORT)
0438 AM PETERSBURG IL WIND DAMAGE
11/10/98 MENARD POWER POLE DOWN. (ISP
REPORT)
0440 AM TALLULA IL WIND DAMAGE
11/10/98 MENARD SHED BLOWN AWAY. ESDA
REPORT (TIME APPROXIMATE)
0440 AM SPRINGFIELD ARPT IL 63 MPH TSTM GUST
11/10/98 SANGAMON REPORTED BY CONTROL TOWER
PERSONNEL
0440 AM HAVANA IL 60 MPH TSTM GUST
11/10/98 MASON (SHERIFF REPORT)
0445 AM PETERSBURG IL WIND DAMAGE
11/10/98 MENARD HALF OF A HOUSE DESTROYED
AND IS MISSING. ESDA
REPORT (TIME ESTIMATED)
0455 AM DIVERNON IL 60 MPH TSTM GUST
11/10/98 SANGAMON TREES AND POWER LINES DOWN
JUST SOUTH OF HWY 125.
TREE FELL ON HOUSE AND
ANOTHER TREE FELL ON A
CAR. (ESDA REPORT)
0505 AM 3 N EL PASO IL WIND DAMAGE
11/10/98 WOODFORD 3 SEMIS BLOWN INTO DITCH
ON I-39 BETWEEN MINONK AND
EL PASO. TIME APPROXIMATE
(ESDA REPORT)
0505 AM EL PASO IL WIND DAMAGE
11/10/98 WOODFORD POWER POLES BLOWN DOWN.
ESDA REPORT (TIME
APPROXIMATE)
0505 AM KAPPA IL WIND DAMAGE
11/10/98 WOODFORD POWER POLES BLOWN DOWN.
ESDA REPORT (TIME
APPROXIMATE)
0514 AM LINCOLN LOGAN CO ARPT IL 62 MPH TSTM GUST
11/10/98 LOGAN RECORDED AT NWS OFFICE
0523 AM ATWOOD IL WIND DAMAGE
11/10/98 PIATT POWER LINES DOWN. (SHERIFF
REPORT)
0530 AM BLOOMINGTON IL WIND DAMAGE
11/10/98 MCLEAN TREES DOWN. (ISP REPORT)
0540 AM MC LEAN IL WIND DAMAGE
11/10/98 MCLEAN SEMI BLOWN OVER. (ISP
REPORT)
0540 AM STANFORD IL WIND DAMAGE
11/10/98 MCLEAN TREES AND POWER LINES
DOWN. (ISP REPORT)
0545 AM 4 E MACON IL WIND DAMAGE
11/10/98 MACON LARGE, HEALTHY TREE BLOWN
ONTO A HOUSE. (ESDA
REPORT)
0545 AM MACON IL WIND DAMAGE
11/10/98 MACON *** 1 INJ ***
MOBILE HOME TIPPED OVER.
(ESDA REPORT)
0550 AM DECATUR ARPT IL 58 MPH TSTM GUST
11/10/98 MACON REPORTED BY FAA CONTROL
TOWER. TIME APPROXIMATE.
0552 AM EL PASO IL WIND DAMAGE
11/10/98 WOODFORD *** 1 INJ ***
SEMI BLOWN OVER AT I-39
AND HWY 24. (ISP REPORT)
0553 AM CISCO IL WIND DAMAGE
11/10/98 PIATT 4 TREES DOWN. REPORTED BY
SHERIFF DEPT. TIME
APPROXIMATE.
0620 AM CHAMPAIGN IL WIND DAMAGE
11/10/98 CHAMPAIGN TREES AND POWER LINES DOWN
THROUGHOUT THE COUNTY.
(EOC REPORT)
0627 AM HUGO 2IL WIND DAMAGE
11/10/98 DOUGLAS TREES DOWN. (SHERIFF
REPORT)
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 1:52 AM CST | Tornado Warning | ILX | Morgan, Scott | 38 min |
| Nov 10, 2:29 AM CST | Severe Thunderstorm Warning | ILX | Cass, Mason, Menard | 31 min |
| Nov 10, 3:24 AM CST | Severe Thunderstorm Warning | ILX | Cass, Morgan, Schuyler | 36 min |
| Nov 10, 3:24 AM CST | Severe Thunderstorm Warning | ILX | Scott | 36 min |
| Nov 10, 4:00 AM CST | Severe Thunderstorm Warning | ILX | Morgan, Scott | 45 min |
| Nov 10, 4:00 AM CST | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Schuyler | 45 min |
| Nov 10, 4:34 AM CST | Severe Thunderstorm Warning | ILX | Menard, Sangamon | 41 min |
| Nov 10, 4:34 AM CST | Severe Thunderstorm Warning | ILX | Mason, Tazewell | 41 min |
| Nov 10, 4:53 AM CST | Severe Thunderstorm Warning | ILX | Logan | 52 min |
| Nov 10, 4:53 AM CST | Severe Thunderstorm Warning | ILX | Christian | 52 min |
| Nov 10, 5:16 AM CST | Severe Thunderstorm Warning | ILX | Macon, Shelby | 44 min |
| Nov 10, 5:16 AM CST | Severe Thunderstorm Warning | ILX | DeWitt, McLean | 44 min |
| Nov 10, 5:48 AM CST | Severe Thunderstorm Warning | ILX | Moultrie, Piatt | 42 min |
| Nov 10, 6:04 AM CST | Severe Thunderstorm Warning | ILX | Coles, Douglas | 41 min |
| Nov 10, 6:04 AM CST | Severe Thunderstorm Warning | ILX | Champaign | 41 min |
| Nov 10, 6:48 AM CST | Severe Thunderstorm Warning | ILX | Edgar, Vermilion | 42 min |
| Nov 10, 7:08 AM CST | Severe Thunderstorm Warning | ILX | Cumberland, Jasper | 52 min |
| Nov 10, 7:28 AM CST | Severe Thunderstorm Warning | ILX | Crawford | 62 min |
| Nov 10, 7:38 AM CST | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 52 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.